Adverse drug reactions caused by drug-drug interactions in elderly outpatients: A prospective cohort study

Paulo Roque Obreli-Neto, Alessandro Nobili, André De Oliveira Baldoni, Camilo Molino Guidoni, Divaldo Pereira De Lyra, Diogo Pilger, Juliano Duzanski, Mauro Tettamanti, Joice Mara Cruciol-Souza, Walderez Penteado Gaeti, Roberto Kenji Nakamura Cuman

Research output: Contribution to journalArticlepeer-review

Abstract

Purpose Although the prevalence of drug-drug interactions (DDIs) in elderly outpatients is high, many potential DDIs do not have any actual clinical effect, and data on the occurrence of DDI-related adverse drug reactions (ADRs) in elderly outpatients are scarce. This study aimed to determine the incidence and characteristics of DDI-related ADRs among elderly outpatients as well as the factors associated with these reactions. Methods A prospective cohort study was conducted between 1 November 2010 and 31 November 2011 in the primary public health system of the Ourinhos microregion, Brazil. Patients aged ≥60 years with at least one potential DDI were eligible for inclusion. Causality, severity, and preventability of the DDI-related ADRs were assessed independently by four clinicians using validated methods; data were analysed using descriptive analysis and multiple logistic regression. Results A total of 433 patients completed the study. The incidence of DDI-related ADRs was 6 % (n030). Warfarin was the most commonly involved drug (37%cases), followed by acetylsalicylic acid (17 %), digoxin (17 %), and spironolactone (17 %). Gastrointestinal bleeding occurred in 37 % of the DDI-related ADR cases, followed by hyperkalemia (17 %) and myopathy (13 %). The multiple logistic regression showed that age ≥80 years [odds ratio (OR) 4.4; 95 % confidence interval (CI) 3.0-6.1, p

Original languageEnglish
Pages (from-to)1667-1676
Number of pages10
JournalEuropean Journal of Clinical Pharmacology
Volume68
Issue number12
DOIs
Publication statusPublished - Dec 2012

Keywords

  • Age
  • Cohort studies
  • Drug interactions
  • Drug toxicity
  • Outpatients
  • Pharmacovigilance

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology

Fingerprint

Dive into the research topics of 'Adverse drug reactions caused by drug-drug interactions in elderly outpatients: A prospective cohort study'. Together they form a unique fingerprint.

Cite this